Michigan, 2011

Hail and Damaging Wind in Michigan, May 22, 2011

May 22, 2011 · NWS DTX · 4 events in 2 counties and zones

A couple marginally severe storms developed near Saginaw Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A couple marginally severe storms developed near Saginaw Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 22, 12:02 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, May 22, 12:02 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
102 PM EDT SUN MAY 22 2011

.AVIATION...

TIMING OF SHOWERS AND THUNDERSTORMS WILL BE THE BIG HEADACHE FOR
TAF SITES...AS WE ARE PROBABLY LOOKING AT A FEW ROUNDS OF SHOWERS
AND THUNDERSTORMS DURING THE NEXT 24 HOURS. OUTSIDE OF THE
SHOWERS/STORMS...VFR CONDITIONS ARE EXPECTED. THINKING THERE WILL
BE SCATTERED THUNDERSTORMS LATE TODAY INTO THE EARLY EVENING HOURS
BEFORE MORE WIDESPREAD SHOWERS/EMBEDDED THUNDERSTORMS ARRIVE
OVERNIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
RE-FIRE TOMORROW...AND DEVELOPMENT COULD OCCUR BY LATE MORNING
ALREADY. SOUTHERLY WINDS THIS AFTERNOON...GUSTING TO 20 KNOTS.
LOCALIZED HIGHER WINDS IN AND NEAR THUNDERSTORMS. WINDS WILL
SLOWLY VEER AROUND TO MORE SOUTHWEST DIRECTION TONIGHT INTO
TOMORROW...WITH BETTER MIXING TOMORROW...PROBABLY LOOKING AT
GUSTS AROUND 25 KNOTS.

&&

.PREV DISCUSSION...ISSUED 1143 AM EDT SUN MAY 22 2011

UPDATE...

THE SHORTWAVE WHICH TRIGGERED EARLY MORNING CONVECTION HAS PULLED
OFF TO THE NORTHEAST...LEAVING SOUTHEAST MICHIGAN IN THE
SUBSIDENCE WAKE...LEADING TO SUNSHINE AND TEMPERATURES WELL INTO
THE 70S...AS OF 11 AM. THE MAIN QUESTION IS HOW MUCH WARMING/DRYING HAS
OCCURRED IN THE MID LEVELS...BECAUSE BASED OFF OUR 12Z DTX
SOUNDING...MID 80S FOR HIGHS WITH MID 60 DEW PTS WILL SUPPORT
CAPES OF 2500-3000 J/KG WITH NO CAP. THESE VALUES ARE SUPPORTED BY
12Z NAM. IF THERE WAS ONLY MARGINAL WARMING IN THE MID LEVEL
(PROBABLY LAUNCH 18Z SOUNDING TO HELP PROVIDE SOME
ANSWERS)...WOULD EXPECT THE LOW LEVEL BACKED FLOW/LAKE BREEZES BE
SUFFICIENT TO FIRE UP A CELL OR TWO...WITH OUTFLOW BOUNDARIES LIKELY
SUFFICIENT TO PRODUCE ADDITIONAL CELLS. HAVE TO WATCH REMNANT
OUTFLOW BOUNDARY FROM NORTHERN INDIANA...ALONG WITH LAKE MICHIGAN
BREEZE LATE IN THE DAY AS WELL.

IF STORMS DEVELOP BY 00Z...THERE IS A PRETTY GOOD CHANCE A FEW
WILL BE SEVERE PRODUCING DAMAGING WINDS AND HAIL...AS THERE WILL BE
MODERATE SURFACE BASED INSTABILITY...FAIRLY STRONG MID LEVEL WINDS
(30-40 KNOTS)...INVERTED V SOUNDING (GOOD DOWNDRAFT CAPE)...ALONG
WITH FAVORABLE FREEZING LEVELS (11-12 KFT).

OTHERWISE...WILL NEED TO WAIT ON MORE WIDESPREAD LINE OF STORMS
WHICH WILL DEVELOP CLOSER TO THE WELL DEVELOPED 500 MB LOW SLOWLY
MOVING INTO MINNESOTA. AFTER 00Z...SURFACE BASED INSTABILITY/CAPES
WILL BE QUICKLY DIMINISHING...THUS ARRIVAL TIME WILL BE KEY...AND
BEST ESTIMATE WOULD BE LATE EVENING HOURS...WHICH PROBABLY ONLY
CALLS FOR A SLIGHT CHANCE OF SEVERE. AT THIS POINT...MORE
CONCERNED WITH THE LATE DAY SCATTERED THREAT AND MAY WAIT FOR 18Z
SOUNDING BEFORE RAMPING UP ENHANCED WORDING IN ZONES.

PREV DISCUSSION...ISSUED 350 AM EDT SUN MAY 22 2011

SHORT TERM...TODAY

THE PRIMARY FORECAST CONCERN TODAY IS THE CHANCE FOR AFTERNOON
CONVECTION AND CONVECTIVE MODE/PRIMARY THREAT ASSOCIATED WITH
ANYTHING THAT DOES DEVELOP. THIS CONCERN IS SEPARATE FROM CONVECTION
THAT IS EXPECTED TO DEVELOP OVER THE WESTERN GREAT LAKES LATER IN
THE DAY...WHICH WILL PROPAGATE INTO SE LOWER AFTER THE SHORT TERM
PERIOD.

AS AN UPPER LOW SLOWLY LIFTS NORTHEASTWARD INTO MN THE AREA WILL BE UNDER
A REGION OF MODEST H5 HEIGHT FALLS AND RELATIVELY UNIFORM SWLY FLOW
ALOFT WITH EMBEDDED WEAK VORTICITY MAXIMAS A POTENTIAL CONVECTIVE
TRIGGER IN A WEAKLY CAPPED ENVIRONMENT OVER SE MICHIGAN. A BROAD
30-40KT SSWLY LLJ OVER THE MS VALLEY WILL AID LATE AFTN
DESTABILIZATION AS IT USHERS IN A SECONDARY PUSH OF HIGHER THETA-E
AIR ABOVE THE BOUNDARY LAYER AS IT SHIFTS NORTHEASTWARD INTO THE
MID-LATE AFTERNOON HOURS. PER NAM FORECAST SOUNDINGS...THE
ENVIRONMENT OVER SE LOWER MI WILL BE WEAKLY CAPPED. GIVEN CONVECTIVE
TEMPERATURES BETWEEN 27-29C....DIURNAL HEATING ALONE COULD GET
THINGS GOING BY LATE AFTERNOON. AFTERNOON SBCAPE BETWEEN 1000-2000
J/KG AND 0-6KM BULK SHEAR VALUES OF 30-40 KTS...WILL BE SUPPORTIVE
OF ORGANIZED CONVECTIVE STRUCTURES...INCLUDING THE POTENTIAL FOR
SUPERCELLS. PROGGED SOUNDINGS ARE QUITE DRY ABOVE THE LFC (GFS/NAM
750MB DEWPOINT DEPRESSIONS > 15C) AND A DEEP AFTERNOON MIXING LAYER
WILL PROMOTE AN INVERTED-V LOOK TO THE BOUNDARY LAYER PROFILE AS SFC
MOISTURE CONTENT IS MIXED OUT AND DEWPOINT DEPRESSIONS EXCEED 10C
THROUGH THE LOWEST 1500 FT AGL. CONSEQUENTLY...ENVIRONMENTAL LCLS
WILL BE AROUND 4KFT OR SLIGHTLY HIGHER. THUS...DESPITE CAPE/SHEAR
ENVIRONMENT SUPPORTIVE OF SUPERCELL POTENTIAL...THINKING IS THAT
WITH THIS THERMODYNAMIC PROFILE...ANY CONVECTION THAT DEVELOPS IN
THE AFTN WILL QUICKLY BECOME MODULATED BY EVAPORATION-INDUCED
DOWNDRAFTS RESULTING IN WIND AS THE PRIMARY SEVERE WEATHER THREAT.
THIS IS SUPPORTED BY WIDESPREAD VERY ROBUST DOWNDRAFT CAPE VALUES OF
1000-1500 J/KG...WHICH ARE ACTUALLY SIMILAR IN MAGNITUDE TO THE
PROGGED "UPDRAFT CAPE" VALUES. GIVEN MODERATE CAPE DENSITY AND THE
POTENTIAL FOR CONVECTIVE STRUCTURES TO BECOME ORGANIZED...HAIL COULD
ALSO BE SEEN AS A POTENTIAL THREAT. HOWEVER...GIVEN HIGH LCLS AND
THE EXPECTED PROPENSITY FOR THE ENVIRONMENT TO PRODUCE
DOWNDRAFT-DOMINATED CONVECTION...THE THREAT FOR TORNADOES IS
EXPECTED TO BE MINIMAL AT THIS TIME...THOUGH CANNOT BE COMPLETELY
RULED OUT. WITH ALL THAT SAID...CONFIDENCE IN CONVECTIVE INITIATION
IN THE WEAKLY CAPPED/WEAKLY FORCED WARM SECTOR ENVIRONMENT IS ONLY
MODERATE AT THIS TIME. THUS...MAINTAINED THE GOING CHC POPS THROUGH
THE PERIOD.

OTHERWISE...SOUTHERLY FLOW....ANOTHER DAY OF DECENT DIABATIC
HEATING...AND DEEP DIURNAL MIXING WILL PROMOTE GUSTY WINDS AND
TEMPERATURES RISING INTO THE LOW TO MID 80S PRETTY MUCH EVERYWHERE.

LONG TERM...TONIGHT THROUGH NEXT WEEK

MID LEVEL HEIGHT FALLS ACROSS THE PACIFIC NORTHWEST WILL ALLOW THE
UPPER LOW NOW OVER THE NORTHERN PLAINS TO EJECT ACROSS THE NORTHERN
GREAT LAKES ON MONDAY. THIS UPPER LOW IS FORECAST TO ACCELERATE
ACROSS THE REGION AS IT UNDERGOES A GENERAL WEAKENING TREND WITHIN
THE PERIPHERY OF A DEEPER UPPER TROUGH OVER EASTERN CANADA. MID
LEVEL WINDS WILL INCREASE ACROSS THE SOUTHERN LAKES AND OHIO VALLEY
TONIGHT THROUGH MONDAY IN THE BASE OF THIS UPPER LOW. MID LEVEL
HEIGHT FALLS WILL ALLOW A DEEPENING SURFACE LOW TO TRACK NORTHEAST
OF THE STATE ON MONDAY...SENDING AN ASSOCIATED COLD FRONT SOUTH
ACROSS THE STATE LATE MON NIGHT INTO EARLY TUES MORNING.

INCREASING SOUTHWESTERLY INFLOW /850MB WINDS UP TO 45KTS/ INTO SW
LOWER MI WILL PROVIDE AMPLE LOW LEVEL MOISTURE CONVERGENCE ACROSS
THE FORECAST AREA TONIGHT. THERE IS ALSO THE POTENTIAL FOR SOME MESO
SCALE SHORT WAVE ENERGY TO LIFT INTO SRN MI...DEPENDENT UPON OVERALL
CONVECTIVE DEVELOPMENT UPSTREAM TODAY. SBCAPE IS FORECAST TO RANGE
FROM 1500 TO 2000 J/KG THIS EVENING DUE TO STEEP MID LEVEL LAPSE
RATES AND A WARM MOIST BOUNDARY LAYER. MODEL SOUNDINGS ACTUALLY SHOW
FAIRLY GOOD CAPE DENSITY DURING THE EVENING. THIS COMBINED WITH
INCREASING DEEP LAYER SPEED SHEAR WILL CONTINUE TO WARRANT A RISK OF
SEVERE CONVECTION...POSSIBLY LASTING WELL INTO THE NIGHT. THE
MOISTURE RICH ENVIRONMENT /PWATS UP TO 1.5 INCHES/ AND THE POTENTIAL
FOR ECHO TRAINING WILL CONTINUE TO POSE A FLOOD THREAT AS WELL.

DECENT MID LEVEL HEIGHT FALLS ALONG WITH SOME UPPER LEVEL DIFFLUENT
FLOW WILL SUPPORT ADDITIONAL CONVECTION ON MONDAY. MID LEVEL WINDS
ARE ACTUALLY FORECAST TO INCREASE TO 50 KTS BY AFTERNOON. DURATION
AND COVERAGE OF OVERNIGHT CONVECTION WILL PLAY A ROLE INTO THE
AMOUNT OF RECOVERY ON MONDAY. SO THE DEGREE OF INSTABILITY REMAINS
IN QUESTION AT THIS POINT. A RESIDUAL MOIST BOUNDARY LAYER AND
POTENTIAL FOR SOME AFTERNOON INSOLATION HOWEVER MAY VERY WELL BE
ABLE TO ACHIEVE MLCAPE VALUES UP TO OR IN EXCESS OF 1000 J/KG. GIVEN
THE STRONGLY SHEARED ENVIRONMENT THIS MODEST INSTABILITY WOULD BE
ENOUGH TO PRODUCE STRONG TO SEVERE CONVECTION...WITH BOTH LINEAR AND
SUPER CELLULAR MODES POSSIBLE.

THE PASSAGE OF THE COLD FRONT LATE MON NIGHT WILL USHER IN MUCH
COOLER AIR BY TUESDAY. MODEL SOUNDINGS CONTINUE TO SHOW A COOL AND
SHALLOW STABLE LAYER THROUGH A GOOD PORTION OF THE MID WEEK PERIOD.
UNDER THE NORTH-NORTHEAST FLOW...TEMPERATES MAY BE DOWNRIGHT CHILLY
AT TIMES DOWNWIND OF LAKE HURON. ADDITIONAL CONVECTION IS EXPECTED
TO FIRE ALONG THE LOWER TROPOSPHERIC FRONT OVER THE OHIO VALLEY.
SOME OF THE SHOWERS ON THE NORTHERN EDGE OF THIS CONVECTION MAY
STILL IMPACT THE EXTREME SOUTHERN PORTIONS OF THE FORECAST AREA ON
TUESDAY.

OF THE 00Z MODEL SUITE...THE GFS SOLUTION IS LESS AMPLIFIED WITH THE
NEXT UPPER LOW FORECAST TO TRACK INTO THE CENTRAL US BY MIDWEEK.
AVAILABLE UPPER LEVEL WIND OBSERVATIONS AND THE CURRENT WATER VAPOR
IMAGERY SUGGEST THE GFS MAY BE TOO WEAK WITH THE UPPER JET NOW
NOSING INTO THE WEST COAST. THUS...TEND TO SUPPORT THE DEEPER ECMWF
AND UKMET SOLUTIONS. UNFORTUNATELY...THESE SOLUTIONS INDICATE THE
DEEP MOISTURE IN ADVANCE OF THIS SYSTEM ALREADY ARRIVING OVER
SOUTHERN MI BY WED...WITH THE REMNANT UPPER LOW SLOWLY LIFTING INTO
THE OHIO VALLEY AND EASTERN GREAT LAKES REGION THURS INTO FRI. THIS
SUPPORTS THE CURRENT FORECAST WHICH CALLS FOR COOL AND WET WEATHER
TO END THE WEEK.

MARINE...
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH SHOWERS AND
THUNDERSTORMS BECOMING LIKELY BY TONIGHT AS A LOW PRESSURE SYSTEM
LIFTS INTO THE UPPER GREAT LAKES. THE SURFACE PRESSURE GRADIENT WILL
TIGHTEN AS A WARM FRONT LIFTS NORTHWARD ACROSS THE AREA. AS A RESULT
SUSTAINED 10-15 KT SOUTHERLY WINDS CAN BE EXPECTED OVER MUCH OF LAKE
HURON ON SUNDAY. NEARSHORE GUSTS MAY BRIEFLY APPROACH SMALL CRAFT
ADVISORY CRITERIA ON SUNDAY AFTERNOON. THE CHANCE FOR THUNDERSTORMS
CONTINUES THROUGH MONDAY NIGHT WITH THE UNSETTLED WEATHER PATTERN
EXPECTED TO CONTINUE THROUGH THE WEEK..

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SF
UPDATE.......SF
SHORT TERM...JVC
LONG TERM....SC
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 22, 2:40 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT SUN MAY 22 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-230815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
340 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS LATE THIS AFTERNOON...PRODUCING WIND
GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 8 PM.

ANOTHER BATCH OF THUNDERSTORMS ARE EXPECTED FOR THE LATE EVENING
HOURS INTO THE OVERNIGHT PERIOD. THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER WITH THESE STORMS AS WELL. GIVEN ALL THE RAIN IN RECENT
WEEKS...FLOODING IS A CONCERN WITH THE THUNDERSTORMS... ESPECIALLY
THOSE THAT OCCUR TONIGHT. AVERAGE STORM MOTION WILL BE TO THE
NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MONDAY. THERE IS ALSO A SLIGHT RISK OF
SEVERE WEATHER. THUNDERSTORMS WILL DEVELOP WITHIN A CONTINUED
MOIST AND UNSTABLE ATMOSPHERE IN ADVANCE OF A COLD FRONT DROPPING
DOWN FROM THE NORTH.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY...MAINLY
SOUTH OF M 59. THESE WILL BE THE RESULT OF ANOTHER LOW PRESSURE
SYSTEM FORECAST TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS BEEN ACTIVATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-230815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
340 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THESE STORMS
MAY BE SEVERE. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 20
KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MONDAY. THERE IS ALSO A SLIGHT RISK OF
SEVERE WEATHER...MAINLY SOUTH OF PORT AUSTIN. THUNDERSTORMS WILL
DEVELOP WITHIN A CONTINUED MOIST AND UNSTABLE ATMOSPHERE IN
ADVANCE OF A COLD FRONT DROPPING DOWN FROM THE NORTH.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY...MAINLY
SOUTH OF PORT HURON. THESE WILL BE THE RESULT OF ANOTHER LOW PRESSURE
SYSTEM FORECAST TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS BEEN ACTIVATED.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 22, 2:34 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
334 PM EDT SUN MAY 22 2011

MIZ047-048-222030-
BAY-MIDLAND-
334 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF MIDLAND...MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MIDLAND BY 345 PM EDT...
  AUBURN BY 400 PM EDT...
  KAWKAWLIN BY 420 PM EDT...
  LINWOOD BY 425 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AGD

The radar

The Detroit radar (KDTX), 118 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Midland

When
May 22, 2:41 PM EST
Where
Midland County, 1.22 mi NW of Bullock Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.590, -84.270

Hail, Midland

When
May 22, 2:47 PM EST
Where
Midland County, Midland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.620, -84.230

Thunderstorm Wind, Midland

When
May 22, 2:47 PM EST
Where
Midland County, Midland
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.620, -84.230

A trained spotter measured a 60 mph thunderstorm wind gust.

Hail, Huron

When
May 22, 4:50 PM EST
Where
Huron County, 3.72 mi SE of Huron City
Measured
1.5 in hail
Reported by
Public
Coordinates
43.990, -82.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306982, 306983, 306985, 306984.